Vivian Archdeacon on Unsplash
“data-medium-file =” https://i2.wp.com/www.horsetalk.co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo.jpg?fit=300%2C207&ssl=1 ” data-large-file = “https://i2.wp.com/www.horsetalk.co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo.jpg?fit=800%2C553&ssl=1” loading = “lazy” class = “size-full wp-image-120373” src = “https://i2.wp.com/www.horsetalk.co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo .jpg? resize = 800% 2C553 & ssl = 1 “alt =” The woman had thought that the non-steroidal anti-inflammatory drug, commonly known as Bute, would help with back problems because an over-the-counter pain reliever did not help. “width =” 800 ” height = “553” srcset = “https://i2.wp.com/www.horsetalk.co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo.jpg?w = 800 & ssl = 1 800w, https : //i2.wp.com/www.horsetalk.co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo.jpg? resize = 300% 2C207 & ssl = 1 300w, https: //i2.wp. com / www.horsetalk.co.nz / wp-content / uploads / 2021/07 / zany-OPmZXIFopxo.jpg? resize = 392% 2C272 & ssl = 1 392w, https: //i2.wp. com / www.horsetalk. co.nz/wp-content/uploads/2021/07/zany-OPmZXIFopxo.jpg?resize=130%2C90&ssl=1 130w “size =” (max-width: 800px) 100vw, 800px “data-recalc-dims =” 1 “/> Photo by Vivian Arcidiacono
An American woman who was taking phenylbutazone prescribed for her horse was hospitalized with a number of worrying symptoms.
The woman had thought that the non-steroidal anti-inflammatory drug, commonly known as Bute, would help her back problems because an over-the-counter pain reliever didn’t help.
She admitted that she had taken three doses of the drug about three days before her symptoms began, at a dose suitable for a 180 pound horse.
A case report in Clinics and Practice magazine describes the unusual case.
Khalid Sawalha and his colleagues said the 41-year-old woman, who had no significant history, went to the hospital and complained of nausea, vomiting and general weakness for two weeks.
Before the symptoms appeared, she was fine and assumed that they would resolve without medical attention. She reported having a fever with severe back pain during this time.
The patient said she often had mild back pain, usually controlled by over-the-counter naproxen, but it had provided little relief during this episode.
The patient said she was feeling increasingly worse and had lost her appetite. Her husband suggested drinking plenty of fluids. She reported drinking a gallon of cranberry juice, six 16-ounce bottles of water, and four cans of lemonade, causing severe diarrhea and further weakness.
The woman also reported having a tick bite around the time of her first symptoms.
She denied smoking or illegal drug abuse.
When examined, the woman had a high heart rate and was borderline for low blood pressure with normal oxygen saturation. She looked sick and lethargic with dry mucous membranes, but otherwise looked normal.
Her laboratory results showed several areas of concern, including low white blood counts, low platelet counts, evidence of acute kidney damage, and elevated liver enzymes. Thyroid function was normal. There was no evidence of hepatitis.
Her urine drug test came back positive for amphetamines and marijuana. A CT scan showed an enlarged spleen with no other abnormalities.
The case reporting team said the urine drug test was done despite her initial refusal on suspicion of substance abuse.
They discussed the results with the patient, and she later admitted using both amphetamines and marijuana.
“This resulted in us recording a detailed social history that revealed an unexpected event,” they reported.
The patient breeds horses on her ranch, one of which is in pain. The vet prescribed phenylbutazone to the horse and saw that the horse had experienced pain relief.
“The patient was frustrated that naproxen was not helping her (back) this time and was taking phenylbutazone to relieve her pain. The patient admitted to taking three doses of a 400 pound horse equivalent dose of phenylbutazone about three days before her symptoms began. “
When she found out she was taking phenylbutazone, poison control and toxicology centers were notified, but no antidote was recommended.
Her medical team gave her a drip containing N-acetylcysteine and sodium bicarbonate, as well as other treatments to improve her condition, on suspicion of acute liver damage from the phenylbutazone.
Her laboratory results improved and she felt better during her three days in the hospital, but unfortunately decided to leave the hospital against medical advice before a full recovery occurred.
The case reporting team noted that phenylbutazone was first made available for human use to treat ankylosing spondylitis – inflammatory arthritis that affects the spine and large joints – gouty arthritis and rheumatoid arthritis in 1949, but due to an increase in it in the late 1970s Risk of agranulocytosis, a life-threatening blood disorder.
Phenylbutazone has now replaced chloramphenicol as the leading cause of fatal drug-induced aplastic anemia and should not be taken by humans.
The drug is metabolized in the liver and excreted by the kidneys.
Phenylbutazone is widely used and is usually sprinkled as a powder over the feed of horses in need of the drug.
Most phenylbutazone toxicity cases are treated similarly to other intoxication cases with nonsteroidal anti-inflammatory drugs (NSAIDs), supportive therapy, including airway management, volume resuscitation, and correction of metabolic acidosis.
“As with other NSAID toxicities, dialysis has not been shown to be an effective treatment option because it (the drug) is highly protein-bound,” they noted.
Adolescent / adult charcoal or gastric lavage was also used if the patient presented within an hour of ingestion.
“Our patient took three doses of phenylbutazone in addition to naproxen and possibly other over-the-counter NSAIDs. The dose she used was for a 400 pound horse, which is much larger than her weight (170 pounds).
“Because of all of this, we believe the patient’s presentation most closely matches the phenylbutazone toxicity which leads to aplastic anemia, acute kidney and liver damage.
“The long half-life that phenylbutazone has in humans suggests that the drug was in their blood for two to three weeks, as drugs take about four to five half-lives to be cleared from the body.”
The levels of toxicity may have been exacerbated by their use of other NSAIDs, they said.
The authors also found that tests found evidence of Ehrlichia, a type of bacteria transmitted by ticks.
“We believe that she was exposed and that her immune system was able to clear the infection on its own. hence explaining the positivity for both immunoglobulins.
“Still, she may have had a mild infection that made her clinical picture more symptomatic,” they admitted.
The case, they said, is a great example of the importance of having a proper medical history on a patient, including social and drug history.
“Patients can sometimes hide their use of over-the-counter and herbal medicines from doctors.
“Several drugs such as antibiotics, anti-helminths, and anti-inflammatory agents are used for humans and animals, but it is not recommended that humans take the formulations made for animals as they have different pharmacokinetics and absorption properties.”
Sawalha is with the White River Health System in Arkansas. Others involved in the case report included Ryan James, Farah Mazahreh, Harmeen Goraya, and Fuad Habash, all from the University of Arkansas.
Sawalha, K .; James, R .; Mazahreh, F .; Goraya, H .; Habash, F. “Ain’t She a Bute?”: The Importance of Having Correct History of Inappropriate Equine NSAID Use in a Human. Clinical practice. 2021, 11, 455-458. https://doi.org/10.3390/clinpract11030060
The case report, published under a Creative Commons License, can be read Here.